Mississippi, 2016Drought in Mississippi, July 26 to 31, 2016
July 26 to 31, 2016 · NWS JAN · 7 events in 7 counties and zones
Very dry conditions occurred over Central Mississippi during the summer with severe to some isolated spots of extreme drought conditions developing by July.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $210,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very dry conditions occurred over Central Mississippi during the summer with severe to some isolated spots of extreme drought conditions developing by July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 26, 3:59 AM CST, 2 hours 1 minute earlier.
Area forecast discussion, Jul 26, 3:59 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Jackson MS
459 AM CDT TUE JUL 26 2016
.DISCUSSION...
Today through Wednesday night, A mid level trough and associated weak
surface low near the LA/MS coastline will shift slowly north across
the ArkLaMiss through a weakness in the subtropical ridge. Southerly
flow and deep layer moisture transport will increase later today
resulting in increasing convective rain chances for this afternoon
over southern and eastern MS. The threat for locally heavy downpours
could reach most of the area by this evening before waning later
tonight, although lift associated with the trough should help to
maintain at least isolated showers through the night. Poor lapse
rates (vertical totals < 25 deg C) will limit any severe storm
threat, but increasing southeast flow could support some storm
organization along nw-moving convective boundaries with strong wind
gusts possible during peak heating.
Precipitable water is expected to approach 2.5 inches by Wednesday
over much of the forecast area and the coverage of mostly diurnal
shower/thunderstorm age should be rather high given lift and moisture
convergence associated with the trough. While the tropical moisture
isn't unusual by any means for this time of the year, the forecast
values are definitely on the upper edge of the typical envelope
according the SPC climatology page, and given the rather anomalous
flow (~2 to 3 SD H850 V component per NAEFS SAD table), we may
eventually need to monitor for the potential of locally excessive
rainfall. Poor lapse rates and relatively early development of the
convection will continue to limit any strong/severe storm threat.
Otherwise, we should see one more day with higher heat indices over
the Delta region and will keep a mention of this going in the
HWO/graphic, but expect the threat for dangerous heat stress to
diminish significantly Wednesday due to increased cloud/rain
coverage. /EC/
Long Term (Thursday through Monday)...A wetter and relatively -
added emphasis on relatively - cooler pattern will continue to be
the main theme through the long term.
In the upper levels, the center of the mid/upper ridge axis will
remain retreated to the western CONUS as weakness in this feature
invites subtle troughing over the east. The seeming permanence of
this setup throughout the extended period along with plentiful deep
layer moisture will make for higher rain chances through early next
week. In fact on Thursday the GFS is progging a PW of 2 - 2 1/2 in.
over the northwest half of the CWA. This type of environment will
lend itself to the potential for periodic convection both day and
night, thus somewhat higher POP was maintained overnight into
Friday. By the weekend, PW will return to more seasonable levels,
but greater than usual diurnal precip coverage is still anticipated.
Outside of any clouds and precip, it will still be quite warm and
uncomfortable, but the net effect will be slightly lower/near normal
high temperatures through early next week. /DL/
&&
.AVIATION...
The threat for mainly diurnal SHRA/TSRA today and especially
Wednesday will begin to pose greater concerns for hazardous aviation
weather conditions, mainly along/south of the HKS/JAN/MEI corridor
today and at all sites Wednesday. Due to increasing tropical moisture
and lift, the threat for MVFR ceilings will increase, especially
during the early/mid morning hours. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 92 74 88 74 / 48 42 63 39
Meridian 92 74 88 73 / 50 30 52 32
Vicksburg 93 75 88 74 / 35 42 66 53
Hattiesburg 90 74 89 74 / 72 42 60 26
Natchez 90 74 86 73 / 49 50 65 39
Greenville 95 76 88 74 / 24 37 66 68
Greenwood 95 75 87 74 / 22 29 59 64
&&
.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&
/EC/DL/
Hazardous weather outlook, Jul 26, 4:24 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
524 AM CDT TUE JUL 26 2016
ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025-026-034-035-
040-041-271030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-
GRENADA-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-
524 AM CDT TUE JUL 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
EXCESSIVE HEAT
THREAT...LIMITED
TIMING...MAINLY THIS AFTERNOON
HIGH TEMPERATURES IN THE LOW TO MID 90S WILL COMBINE WITH HIGH
HUMIDITY TO RESULT IN PEAK AFTERNOON HEAT INDEX VALUES UP TO 105
DEGREES.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.
LAZ026-MSZ027>033-036>039-042>066-072>074-271030-
CONCORDIA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-
NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
524 AM CDT TUE JUL 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...
NORTH CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND
WEST CENTRAL MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.
21
&&
...HAZARD LEGEND...
*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
TEMPERATURES 100 TO 103 DEGREES.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
Drought, Leflore
- When
- July 26, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Leflore forecast zone
- Property damage
- $30,000
- Reported by
- Drought Monitor
- Coordinates
- 33.551, -90.301 (the zone’s center; the record gives no point)
Very dry conditions occurred in late July, which resulted in an area of severe (D2) drought developing across Leflore County. A very small portion of the northeastern part of the county experienced extreme (D3) drought by late July. Crops were put under more stress from the dry and hot conditions.
Drought, Carroll
- When
- July 26, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Carroll forecast zone
- Property damage
- $30,000
- Reported by
- Drought Monitor
- Coordinates
- 33.449, -89.920 (the zone’s center; the record gives no point)
Very dry conditions occurred in late July, which resulted in an area of severe (D2) drought developing across Carroll County. Crops were put under more stress from the dry and hot conditions.
Drought, Montgomery
- When
- July 26, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Montgomery forecast zone
- Property damage
- $30,000
- Reported by
- Drought Monitor
- Coordinates
- 33.494, -89.616 (the zone’s center; the record gives no point)
Very dry conditions occurred in late July, which resulted in an area of severe (D2) drought developing across Montgomery County. Crops were put under more stress from the dry and hot conditions.
Drought, Holmes
- When
- July 26, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Holmes forecast zone
- Property damage
- $30,000
- Reported by
- Drought Monitor
- Coordinates
- 33.124, -90.092 (the zone’s center; the record gives no point)
Very dry conditions occurred in late July, which resulted in an area of severe (D2) drought developing across Holmes County. Crops were put under more stress from the dry and hot conditions.
Drought, Clay
- When
- July 26, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Clay forecast zone
- Property damage
- $30,000
- Reported by
- Drought Monitor
- Coordinates
- 33.656, -88.782 (the zone’s center; the record gives no point)
Very dry conditions occurred in late July, which resulted in an area of severe (D2) drought developing across Clay County. Crops were put under more stress from the dry and hot conditions.
Drought, Webster
- When
- July 26, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Webster forecast zone
- Property damage
- $30,000
- Reported by
- Drought Monitor
- Coordinates
- 33.613, -89.285 (the zone’s center; the record gives no point)
Very dry conditions occurred in late July, which resulted in an area of severe (D2) drought developing across Webster County. Crops were put under more stress from the dry and hot conditions.
Drought, Madison
- When
- July 26, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Madison forecast zone
- Property damage
- $30,000
- Reported by
- Drought Monitor
- Coordinates
- 32.635, -90.034 (the zone’s center; the record gives no point)
Very dry conditions occurred in late July, which resulted in an area of severe (D2) drought developing across Madison County. Crops were put under more stress from the dry and hot conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, July 26, 20161 death · 1 event
- Tornadoes and Hail in Nebraska, July 26, 2016$25,000 · EF2 · 34 events
- Damaging Winds and Lightning Strikes in Virginia, July 26, 2016$85,000 · 50 kt wind · 10 events
- Tornado and Hail in North Dakota, July 26, 2016$70,000 · EF0 · 6 events
- Hail and Damaging Winds in Nebraska, July 26 to 27, 2016$40,000 · 1 in hail · 12 events
- Lightning Strike in Alabama, July 26, 2016$60,000 · 1 event
- Debris Flow and Flooding in Washington, July 26, 2016$29,000 · 52 kt wind · 5 events
- Damaging Wind and Lightning Strike in Arizona, July 26, 2016$25,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Nebraska, July 26, 20161.75 in hail · 12 events
- Lightning Strike in Indiana, July 26, 20161 injured · 1 event
- Lightning Strike in North Carolina, July 26, 20161 injured · 1 event
- Damaging Winds in Virginia, July 26, 201652 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647652, 647653, 647654, 647655, 647656, 647657, 657436.